Texas, 2011

Wildfire in Texas, February 14, 2011

February 14, 2011 · NWS BRO · 1 event in 1 county or zone

A vehicle fire soon became a conflagration that spread to more than 500 acres across portions of the King Ranch on February 14th. The fire was aided by maximum cured fine and medium fuels from the previous 10 days of frequent hard freezes, an ice storm, and low humidity.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A vehicle fire soon became a conflagration that spread to more than 500 acres across portions of the King Ranch on February 14th. The fire was aided by maximum cured fine and medium fuels from the previous 10 days of frequent hard freezes, an ice storm, and low humidity. During the event, nearby humidity readings fell to near 30 percent, with sustained estimated 20 foot winds of 10 to 15 mph with gusts to 20 mph from the southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 14, 8:57 AM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Feb 14, 8:57 AM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
857 AM CST MON FEB 14 2011

.SHORT TERM/TODAY THROUGH 6 PM TUESDAY/...A RELATIVELY DRY AND
STABLE AIR MASS WILL DOMINATE THE AREA FOR THE SHORT TERM PERIOD.
TEMPERATURES WILL BE ABOVE NORMAL FOR THIS TIME OF YEAR WITH AMPLE
AMOUNT OF SUNSHINE.  WINDS WILL BE LIGHT TO MODERATE FROM THE
SOUTHEAST THROUGH TUESDAY.  PREVIOUS FORECAST PACKAGE LOOKS
GOOD AT THIS TIME.  NO UPDATES NEEDED AT THIS TIME.
&&

.LONG TERM/6 PM TUESDAY THROUGH SUNDAY/...THE WINDS WILL INCREASE
ACROSS DEEP SOUTH TEXAS WEDNESDAY AND THURSDAY AS A LOW PRESSURE
SYSTEM LOCATED ACROSS NORTHERN TEXAS INTERACTS WITH A HIGH
PRESSURE RIDGE EXTENDING INTO THE RIO GRANDE VALLEY. THE WINDS
WILL BE STRONGER ACROSS THE COASTAL COUNTIES. SOUTHEAST WINDS WILL
PREVAIL ACROSS DEEP SOUTH TEXAS WEDNESDAY THROUGH FRIDAY. THE
WINDS WILL SHIFT TO THE EAST ON FRIDAY AND DECREASE AS THE
PRESSURE GRADIENT RELAXES ACROSS THE CWA. LIGHT TO MODERATE SOUTHEAST
WINDS WILL PREVAIL ACROSS THE CWA DURING THE WEEKEND. THE
TEMPERATURES WILL BE ABOVE NORMAL THROUGHOUT THE FORECAST PERIOD.
&&

.MARINE...TODAY THROUGH 6 PM TUESDAY...BOY020 REPORTED SOUTH
WINDS 16 KNOTS GUSTING TO 19 KNOTS WITH SEAS 4.6 FEET AT 6 SECONDS.
HIGH PRESSURE WILL DOMINATE MARINE WEATHER FOR THE NEXT COUPLE OF
DAYS. MODERATE SOUTHEAST TO SOUTH WINDS AND LOW TO MODERATE SEAS
WILL BE THE RULE FOR THE SHORT TERM PERIOD.  A RELATIVELY DRY AND
STABLE AIR MASS WILL INFLUENCE THE MARINE AREA THROUGH TUESDAY.

6 PM TUESDAY THROUGH FRIDAY...A HIGH PRESSURE RIDGE
EXTENDING ACROSS THE WESTERN GULF OF MEXICO WILL INTERACT WITH A
LOW PRESSURE SYSTEM LOCATED ACROSS NORTHERN TEXAS THE MIDDLE OF
THIS WEEK AND TIGHTEN THE PRESSURE GRADIENT ACROSS THE MARINE
AREAS. SMALL CRAFT ADVISORIES ARE LIKELY ACROSS THE LAGUNA MADRE
WEDNESDAY AFTERNOON AND THURSDAY AFTERNOON DUE TO THE INCREASE IN
SOUTHEASTERLY WINDS. SMALL CRAFT ADVISORIES ARE LIKELY ACROSS THE
OFFSHORE GULF OF MEXICO COASTAL WATERS WEDNESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON DUE TO THE INCREASE IN THE SOUTHEAST WINDS AND
THE INCREASING SEAS. MODERATE SOUTHEAST WINDS AND MODERATE SEAS
WILL PREVAIL ACROSS THE OFFSHORE GULF OF MEXICO COASTAL WATERS ON
FRIDAY.
&&

.AVIATION...VFR CONDITIONS ARE EXPECTED FOR THE REGIONAL AIRPORTS
THROUGH TUESDAY.  LIGHT TO MODERATE SOUTHEAST WINDS WILL BE
THE RULE FOR THE NEXT 24 HOURS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  73  60  72  62 /   0   0   0  10
BROWNSVILLE          76  60  76  61 /   0   0   0  10
HARLINGEN            79  59  77  60 /   0   0   0  10
MCALLEN              79  59  79  61 /   0   0   0  10
RIO GRANDE CITY      80  57  80  59 /   0   0   0  10
SOUTH PADRE ISLAND   69  60  69  65 /   0   0   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

65/63
Hazardous weather outlook, Feb 14, 3:50 AM CST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
350 AM CST MON FEB 14 2011

TXZ248>257-151200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
350 AM CST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

PATCHY FOG WILL REDUCE VISIBILITIES FOR MOTORISTS EARLY THIS
MORNING. THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES
OF SOUTH PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A MODERATE TO HIGH RISK OF RIP CURRENTS IS LIKELY AT THE LOCAL
BEACHES TUESDAY THROUGH SUNDAY.

SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-151200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
350 AM CST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE ADJACENT
COASTAL WATERS OF DEEP SOUTH TEXAS TUESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

TOMASELLI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Kenedy

When
February 14, 1:00 PM CST to 6:00 PM CST
Where
Kenedy forecast zone
Reported by
Park/Forest Service
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

A vehicle fire near the Turcotte West Gate on the King Ranch quickly spread out of control, fed by extremely cured fine fuels, fairly low humidity (estimated near 30 percent based on nearby observations at the Brooks County Airport), and estimated 20 foot southeast winds 10 to 15 mph with gusts to 20 mph at times.

The fire traveled north while increasing to at least 600 acres in coverage. Fire departments from Willacy and Kleberg County joined the fight, including from Rivera, Ricardo, and Kingsville (Kleberg) and Willacy/Raymondville. The fire was contained by 6 PM as well positioned fire breaks combined with lowering winds and increasing humidity at sunset.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282686.